Alert archive / Texas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 274, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Aug 9, 2012, 8:23 PM CDT for 5 counties in Texas. It was in force for 37 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 8:23 PM CDT (01:23 UTC)
- Expired
- Aug 9, 2012, 9:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Shreveport, LA
- Area
- Storm-based polygon
Counties Gregg County, TX, Harrison County, TX, Smith County, TX, Upshur County, TX, Wood County, TX
The radar
The Shreveport radar (KSHV), 124 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:24 PM CDT | TSTM WND DMG | 2 N Big Sandy, TX | NUMEROUS TREES AND POWERLINES DOWNED ACROSS THE WESTERN PART OF UPSHUR COUNTY |
| Aug 9, 8:30 PM CDT | TSTM WND DMG | N Longview, TX | POWERLINES DOWNED IN JUDSON. |
| Aug 9, 8:30 PM CDT | HAIL 0.75 | N Longview, TX | PENNY SIZED HAIL IN THE JUDSON COMMUNITY |
| Aug 9, 8:40 PM CDT | HAIL 1 | 10 N Longview, TX | 4 SOUTH OF DIANA TX ON THE UPSHUR/GREGG CO LINE. |
| Aug 9, 8:45 PM CDT | TSTM WND DMG | Longview, TX | LARGE PINE TREE UPROOTED AND FELL ONTO SADDLEBROOK APARTMENTS IN LONGVIEW. |
| Aug 9, 8:45 PM CDT | TSTM WND DMG | W Longview, TX | TREE DOWNED ON GEORGIA RICHIE ROAD JUST WEST OF TOWN. |
| Aug 9, 8:55 PM CDT | TSTM WND GST 55 | Longview, TX | ASOS MEASURED 55 MPH WIND GUST AT THE GREG COUNTY AIRPORT |
| Aug 9, 8:57 PM CDT | TSTM WND DMG | Longview, TX | SEVERAL TREES DOWNED IN THE LONGVIEW HEIGHTS AREA. HOMES WERE DAMAGED BY SOME OF THE TREES. |
| Aug 9, 8:58 PM CDT | TSTM WND DMG | Gladewater, TX | THE ROOF WAS REMOVED FROM A BUSINESS NEAR GLADEWATER ON HWY. 80. PORTION OF THE ROOF LANDED ON AN AUTOMOBILE. |
| Aug 9, 8:58 PM CDT | TSTM WND DMG | Ne Gladewater, TX | POWERLINES DOWNED IN THE LAKE GLADEWATER AREA. |
| Aug 9, 9:00 PM CDT | TSTM WND DMG | White Oak, TX | LARGE TREE FELL ON A HOUSE ON BINGHAM ROAD. ANOTHER TREE WAS BLOCKING THE ROAD AT BINGHAM AND WHITE OAK ROAD. |
| Aug 9, 9:05 PM CDT | TSTM WND DMG | Se Kilgore, TX | POWERLINES DOWNED SOUTHEAST OF TOWN IN THE 11000 BLOCK OF CR. 173. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KBAD), launched 00:00Z, 1.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3336 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 15.6
The text
As transmitted, in the capitals the NWS used until 2016.
329
WUUS54 KSHV 100123
SVRSHV
TXC183-203-423-459-499-100200-
/O.NEW.KSHV.SV.W.0274.120810T0123Z-120810T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
823 PM CDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GREGG COUNTY IN NORTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...WHITE OAK...LONGVIEW...KILGORE...
GLADEWATER...
NORTHWESTERN HARRISON COUNTY IN NORTHEAST TEXAS...
NORTHERN SMITH COUNTY IN NORTHEAST TEXAS...
THIS INCLUDES THE CITY OF TYLER...
UPSHUR COUNTY IN NORTHEAST TEXAS...
THIS INCLUDES THE CITY OF GILMER...
SOUTHEASTERN WOOD COUNTY IN NORTHEAST TEXAS...
* UNTIL 900 PM CDT
* AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM DIANA TO WEST MOUNTAIN TO HAWKINS TO HOARD...OR ALONG A LINE
EXTENDING FROM 7 MILES EAST OF GILMER TO GLADEWATER TO 16 MILES
WEST OF GLADEWATER TO MINEOLA...AND MOVING SOUTHEAST AT 25 MPH.
DAMAGING WIND GUSTS WILL PRECEDE THIS LINE OF THUNDERSTORMS AS
WELL.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BIG SANDY...LINDALE...EAST MOUNTAIN...LONGVIEW...HARLETON...
LIBERTY CITY AND HALLSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE.
THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 3264 9530 3268 9506 3283 9482 3265 9444
3242 9464 3237 9478 3237 9498 3232 9499
3230 9545 3234 9547 3236 9546 3238 9549
3260 9561 3267 9560
TIME...MOT...LOC 0121Z 308DEG 27KT 3273 9482 3262 9496
3258 9520 3261 9544
$$
131 follow-up statement
003
WWUS54 KSHV 100143
SVSSHV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
843 PM CDT THU AUG 9 2012
TXC499-100152-
/O.CAN.KSHV.SV.W.0274.000000T0000Z-120810T0200Z/
WOOD TX-
843 PM CDT THU AUG 9 2012
...THE SEVERE THUNDERSTORM WARNING FOR WOOD COUNTY IS CANCELLED...
LAT...LON 3260 9552 3261 9533 3256 9523 3257 9521
3254 9518 3255 9516 3262 9515 3263 9507
3276 9481 3265 9444 3242 9464 3237 9478
3237 9497 3232 9500 3230 9545 3236 9546
3238 9549
TIME...MOT...LOC 0142Z 308DEG 27KT 3263 9467 3252 9481
3248 9505 3251 9541
$$
TXC183-203-423-459-100200-
/O.CON.KSHV.SV.W.0274.000000T0000Z-120810T0200Z/
GREGG TX-HARRISON TX-SMITH TX-UPSHUR TX-
843 PM CDT THU AUG 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR UPSHUR...SMITH...HARRISON AND GREGG COUNTIES...
AT 842 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF JUDSON TO
WHITE OAK TO 6 MILES EAST OF WINONA TO LINDALE...MOVING SOUTHEAST AT
25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HARLETON...LIBERTY CITY...TYLER...ROLLING MEADOWS...LAKEPORT...
KILGORE AND HALLSVILLE
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS!
&&
LAT...LON 3260 9552 3261 9533 3256 9523 3257 9521
3254 9518 3255 9516 3262 9515 3263 9507
3276 9481 3265 9444 3242 9464 3237 9478
3237 9497 3232 9500 3230 9545 3236 9546
3238 9549
TIME...MOT...LOC 0142Z 308DEG 27KT 3263 9467 3252 9481
3248 9505 3251 9541
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:14 PM CDT, 6 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 2:14 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 214 PM CDT THU AUG 9 2012 .DISCUSSION... FRONTAL BOUNDARY NEARLY STATIONARY ACROSS SOUTHERN OKLAHOMA WITH TEMPERATURES ACROSS THE FOUR STATE REGION IN THE MID TO UPPER 90S. CONVECTION BEGINNING TO DEVELOP ACROSS CENTRAL LOUISIANA...MOVING SOUTH. FRONTAL BOUNDARY ACROSS OKLAHOMA FORECAST TO SHIFT SOUTH WITH CONVECTION EXPECTED TO DEVELOP ALONG AND SOUTH OF A LINE FROM EL DORADO ARKANSAS TO SHREVEPORT LOUISIANA TO LUFKIN TEXAS LATE THIS AFTERNOON AND THIS EVENING. SIMILAR TO THE PAST SEVERAL DAYS...ISOLATED STORMS COULD BECOME SEVERE... PRODUCING DAMAGING WINDS AND LARGE HAIL. AS FRONT PUSHES SOUTH OF THE REGION ON FRIDAY...CONVECTION TO EXIT THE AREA TO THE SOUTH...ALLOWING FOR MOSTLY CLEAR SKIES ACROSS ALL AREAS EXCEPT DEEP EAST TEXAS AND WEST-CENTRAL LOUISIANA WHERE THE FRONT STALLS. EXPECT COOLER TEMPERATURES FRIDAY NIGHT INTO SATURDAY WITH LOWS IN THE 60S TO LOWER 70S AND HIGHS IN THE LOWER TO MIDDLE 90S. COLD FRONT RETRACTS NORTHWARD SUNDAY INTO MONDAY AND AGAIN STALLS ACROSS THE FOUR STATE REGION...ALLOWING FOR AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. RETURN FLOW OF GULF MOISTURE SOUTH OF THE BOUNDARY TO SEEP NORTH ALLOWING TEMPERATURES TO EASE BACK INTO THE MID 90S BY MONDAY. AS THIS BOUNDARY DISSIPATES LATE MONDAY NIGHT...A SECONDARY FRONT PUSHES INTO THE REGION FROM THE NORTHWEST...ALLOWING FOR CONTINUED RAIN CHANCES THROUGH THE REMAINDER OF THE FORECAST PERIOD. /05/ && .AVIATION... OTHER THAN A VERY BRIEF PERIOD OF MVFR CEILINGS AND VISIBILITY RESTRICTION ASSOCIATED WITH ISOLATED THUNDERSTORMS...VFR FLIGHT CATEGORIES WILL PREVAIL FOR THE FOUR STATE REGION TERMINAL FORECAST SITES THROUGH 10/07 UTC. THIS AFTERNOON AN OUTFLOW BOUNDARY LAY FROM NORTHEAST ARKANSAS ACROSS SOUTHWEST ARKANSAS AND INTO NORTHEAST TEXAS...WHILE A COLD FRONT EXTENDED FROM NORTHWEST ARKANSAS INTO SOUTHEAST OKLAHOMA AND INTO NORTH CENTRAL TEXAS. A BAND OF SHOWERS AND THUNDERSTORMS LOOKS TO DEVELOP AFTER 10/06 TO 10/09 UTC AS A FRONT PUSHES SOUTH INTO THE REGION WHICH COMBINES WITH GULF MOISTURE. AROUND 10/07 UTC THE CONVECTION MAY DEVELOP ALONG AND TO THE SOUTHEAST OF AN EL DORADO ARKANSAS TO SHREVEPORT LOUISIANA...AND LONGVIEW TEXAS LINE. A BRIEF MVFR CEILING AROUND 15 HND WILL AFFECT THE EAST TEXAS AND NORTH LOUISIANA TERMINALS BETWEEN 10/11 UTC TO 10/14 UTC FRIDAY. SOUTHWEST WINDS OF 5 TO 10 KNOTS WILL OCCUR AHEAD OF THE BOUNDARY WITH WINDS SOUTHWEST TO WEST WITH THE APPROACH OF THE COLD FRONT...FOLLOWED BY NORTHWEST TO NORTH WINDS OF 6 TO 10 KNOTS IN WAKE OF THE FRONT. DURING THE DAY FRIDAY THE WINDS WILL INCREASE 7 TO 12 KNOTS. /06/ && .PRELIMINARY POINT TEMPS/POPS... SHV 76 95 72 95 72 / 30 20 10 10 10 MLU 75 92 70 93 68 / 30 30 10 10 10 DEQ 69 93 61 94 66 / 20 10 10 10 10 TXK 73 94 66 94 68 / 20 10 10 10 10 ELD 73 94 65 93 66 / 30 20 10 10 10 TYR 75 97 74 97 74 / 20 10 10 10 10 GGG 75 97 73 97 72 / 30 20 10 10 10 LFK 75 98 74 97 73 / 30 20 20 20 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 05/06
Hazardous weather outlook, Aug 9, 11:45 AM CDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1145 AM CDT THU AUG 9 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101645- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1145 AM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE FOUR STATE REGION THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT FROM THE NORTH. SOME THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OR LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS EXPECTED ACROSS NORTH CENTRAL LOUISIANA AND EAST TEXAS ON FRIDAY ALONG AND SOUTH OF THE FRONT. NEXT CHANCE OF SHOWERS AND THUNDERSTORMS FROM MONDAY TO WEDNESDAY AS THE FRONT LIFTS NORTH FROM THE GULF COAST AND SETTLES ACROSS THE FOUR STATE REGION. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. 05
In the hours before
Special weather statement, Aug 9, 6:09 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
609 PM CDT THU AUG 9 2012
LAZ010-100015-
DE SOTO-
609 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 715 PM CDT...FOR THE FOLLOWING
PARISH...
IN NORTHWEST LOUISIANA...
DE SOTO...
INCLUDING THE FOLLOWING LOCATIONS...
MANSFIELD AND STONEWALL...
AT 608 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF STONEWALL...OR
12 MILES NORTH OF MANSFIELD...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
20Special weather statement, Aug 9, 7:01 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 PM CDT THU AUG 9 2012
TXZ108-110-124-100045-
CAMP-FRANKLIN-WOOD-
701 PM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
FRANKLIN...WOOD AND CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
LEESBURG...MOUNT VERNON...NEWSOME...PURLEY...SCROGGINS AND
WINNSBORO...
AT 658 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR PURLEY...OR 11 MILES NORTH OF
WINNSBORO...MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.
13Local storm report, Aug 9, 7:37 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
737 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 5 SW MOUNT VERNON 33.12N 95.28W
08/09/2012 FRANKLIN TX LAW ENFORCEMENT
MULTIPLE TREES DOWN INCLUDING TREES ACROSS HWYS. 37...
3370...3230...3250...1448 AND 71.
&&
MBERRYLocal storm report, Aug 9, 8:01 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
801 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG 8 SW PITTSBURG 32.92N 95.06W
08/09/2012 CAMP TX LAW ENFORCEMENT
TREE DOWN NEAR CR 556 SOUTHWEST OF PITTSBURG.
&&
MBERRYLocal storm report, Aug 9, 8:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
819 PM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG WINNSBORO 32.96N 95.29W
08/09/2012 WOOD TX LAW ENFORCEMENT
NUMEROUS TREES AND POWERLINES DOWNED
&&
12The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:06 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Franklin, Wood | 39 min |
| Aug 9, 7:40 PM CDT | Severe Thunderstorm Warning | SHV | Camp, Upshur, Wood | 50 min |
| Aug 9, 8:55 PM CDT | Severe Thunderstorm Warning | SHV | Gregg, Harrison, Panola, Rusk, Smith | 50 min |
| Aug 9, 9:37 PM CDT | Severe Thunderstorm Warning | SHV | Panola, Rusk | 38 min |
| Aug 9, 10:08 PM CDT | Severe Thunderstorm Warning | SHV | Nacogdoches, Panola, Rusk, San Augustine, Shelby | 52 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.